Nevada, 2013Flash Flood in Nevada, September 3, 2013
September 3, 2013 · NWS LKN · 1 event in 1 county or zone
Heavy rain caused flooding of the Health Department building in Duckwater. Debris from flooding made state route 379 impassable between mile marker 4 and 6.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding of the Health Department building in Duckwater. Debris from flooding made state route 379 impassable between mile marker 4 and 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 3, 12:57 PM PST, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 3, 12:57 PM PST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT TUE SEP 3 2013
.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY. SOME STORMS WILL PRODUCE FLOODING
RAINS...GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS WILL GRADUALLY
DIMINISH BY THE END OF THE WEEK AS DRIER AIR MOVES OVER THE GREAT BASIN.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY. SATELLITE SHOWS A
SHORTWAVE TROUGH MOVING THROUGH THE AREA SUPPORTING WIDESPREAD
SHOWERS AND THUNDERSTORMS WITH VERY UNSTABLE AIR MASS WITH LI'S -2
TO -3 AND PW'S IN EXCESS OF AN INCH AND STORM MOTIONS NEAR 15
KNOTS...SO FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING. SOME
AREAS HAVE BEEN SLOW TO DEVELOP AS THICK CLOUD COVER OVER NORTHERN
AND EASTERN NEVADA HAVE KEPT TEMPERATURES DOWN AND DELAYED HITTING
CONVECTIVE TEMPERATURES. WEDNESDAY LOOKS LIKE ANOTHER ACTIVE DAY
WITH PW'S STILL NEAR AN INCH AND UNSTABLE. ALSO A 50 TO 55 KNOT
JET STREAK WILL BE NEAR ELKO COUNTY SO THIS WILL PRODUCE MORE
SHEAR AND MAY PRODUCE A FEW STRONG TO SEVERE STORMS. STILL GOOD
CHANCE OF FLASH FLOODING...HOWEVER STORM MOTIONS WILL INCREASE TO
NEAR 20 KNOTS SO THIS MAY LIMIT FLOOD THREAT. THURSDAY DRIER AIR
WILL PUSH INTO THE WESTERN HALF OF THE CWA...WITH LINGERING
MOISTURE AND INSTABILITY EXPECT THUNDERSTORMS MAINLY EAST OF A LINE
FROM ELKO TO EUREKA. STILL THREAT OF STRONG STORMS WITH POSSIBLE
HEAVY RAINS ON THURSDAY MAINLY ACROSS EASTERN ELKO AND WHITE PINE
COUNTY AS RIGHT ENTRANCE REGION OF JET WILL AFFECT AREA AND PW'S
BETWEEN .80" AND ONE INCH.
.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN
FAIRLY GOOD AGREEMENT THROUGH THE PERIOD. AS UPPER TROF PUSHES INTO
THE PACIFIC NORTHWEST THURSDAY...A DRY AND STABLE AIRMASS PUSHES
OVER THE WESTERN HALF OF THE CWA BY AFTERNOON. THEREFORE...EXPECT
THUNDERSTORMS MAINLY TO BE CONFINED TO ELKO AND WHITE PINE COUNTIES.
BY FRIDAY AFTERNOON...WITH THE EXCEPTION OF EXTREME EASTERN ELKO
COUNTY AND WHITE PINE COUNTY...MODELS STILL BRING IN A DRY AND
STABLE AIRMASS TO THE REMAINDER OF THE ZONES. A WEST TO NORTHWEST
DRY FLOW OVER NV ON SUNDAY AND MONDAY SHOULD RESULT IN SLIGHTLY
COOLER TEMPERATURES AND MOSTLY CLEAR SKIES. EVEN SO...TEMPERATURES
ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE PERIOD.
&&
AVIATION...VFR CONDITIONS ARE EXPECTED AT KWMC KEKO...KELY AND KTPH.
WITH AN UNSTABLE AIRMASS...THUNDERSTORMS WILL CONTINUE ACROSS NEVADA
THROUGH THIS EVENING WITH SOME LINGERING OVERNIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AGAIN THURSDAY AFTERNOON.
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DECREASING OVERNIGHT WITH WETTING RAINS AND POSSIBLE FLASH
FLOODING IN SOME AREAS. EXPECT SIMILAR CONDITIONS ON WEDNESDAY
WITH A DRYING TREND THURSDAY INTO FRIDAY ACROSS NORTHERN AND
WESTERN FIRE ZONES. BREEZY WINDS WILL DEVELOP ON THURSDAY AND
FRIDAY WITH GUSTS NEAR 30 MPH...HOWEVER RH'S ARE EXPECT TO BE
BETWEEN 15 AND 20 PERCENT WITH DRIEST CONDITIONS ACROSS HUMBOLDT
COUNTY WHERE RH'S WILL APPROACH CRITICAL LEVELS.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.
&&
90/87/87/90
Hazardous weather outlook, Sep 3, 1:36 AM PST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
236 AM PDT TUE SEP 3 2013
NVZ030-031-033>041-040945-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
236 AM PDT TUE SEP 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
ANOTHER ROUND OF VERY WET THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL...EASTERN...AND NORTHERN NEVADA TODAY. THERE IS A FLASH
FLOOD WATCH IN EFFECT FOR ELKO...EUREKA...LANDER...AND WHITE PINE
COUNTIES UNTIL 11 PM PDT /MIDNIGHT MDT/ THIS EVENING. PARTS OF THE
REGION UNDER THE FLASH FLOOD WATCH HAVE ALREADY RECEIVED FAR ABOVE
NORMAL RAIN IN THE LAST FEW DAYS AND COULD EASILY FLOOD. OTHER
PARTS OF NEVADA WILL HAVE ISOLATED HEAVY RAIN SHOWERS AND ARE NOT
AS LIKELY TO FLOOD.
SOME OF THE STORMS ARE ALSO GOING TO BECOME STRONG OR CLOSE TO
SEVERE THIS AFTERNOON WITH GUSTY WINDS AND HAIL. THE POTENTIAL
FOR THIS WILL DECREASE AFTER SUNSET.
KNOW YOUR SURROUNDINGS! MOST FLOOD DEATHS HAPPEN WHEN PEOPLE DRIVE
RIGHT INTO WATER OVER A ROAD. ONLY A FOOT OF MOVING WATER CAN
CARRY AWAY MOST CARS AND PICK UPS. A COUPLE FEET CAN CARRY OFF A
SEMI. TURN AROUND. DON'T DROWN!
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORM COVERAGE WILL GRADUALLY DECREASE AS THE WEAK WEARS ON
AND MOISTURE SLOWLY MOVES EAST OF THE SILVER STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
RCM
In the hours before
Special weather statement, Sep 3, 12:58 PM PST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
158 PM PDT TUE SEP 3 2013
NVZ036-032130-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
158 PM PDT TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND WESTERN EUREKA
COUNTIES UNTIL 230 PM PDT...
AT 156 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF CRESCENT VALLEY...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
CRESCENT VALLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4049 11665 4040 11623 4012 11648 4020 11671
TIME...MOT...LOC 2058Z 207DEG 16KT 4028 11650
JRM
Special weather statement, Sep 3, 1:34 PM PST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
234 PM PDT TUE SEP 3 2013
NVZ035-037-032200-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
234 PM PDT TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN
WHITE PINE COUNTIES UNTIL 300 PM PDT...
AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINTO SUMMIT...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
PINTO SUMMIT ON HIGHWAY 50...DUCKWATER ROAD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3956 11585 3939 11563 3930 11592 3939 11601
TIME...MOT...LOC 2134Z 225DEG 6KT 3941 11588
JRM
Special weather statement, Sep 3, 1:35 PM PST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
235 PM PDT TUE SEP 3 2013
NVZ031-032200-
NORTHERN ELKO COUNTY NV-
235 PM PDT TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
300 PM PDT...
AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF JACKPOT...MOVING NORTHEAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES...HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING IS EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
AREAS JUST EAST OF JACKPOT NEAR US HIGHWAY 93...
&&
LAT...LON 4199 11437 4187 11453 4197 11471 4201 11467
4200 11437
TIME...MOT...LOC 2134Z 217DEG 13KT 4199 11454
RLCSpecial weather statement, Sep 3, 2:00 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT TUE SEP 3 2013
NVZ036-037-032230-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
300 PM PDT TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND WESTERN EUREKA
COUNTIES UNTIL 330 PM PDT...
AT 257 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF GRASS VALLEY...MOVING NORTHEAST
AT 25 MPH.
WIND GUSTS UP TO 50 MPH WITH HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
AREAS NEAR MOUNT TENABO AND STATE ROUTE 306 NEAR MOUNT TENABO...
&&
LAT...LON 4046 11657 4028 11621 4007 11657 4021 11674
TIME...MOT...LOC 2159Z 229DEG 23KT 4015 11654
RLC
Special weather statement, Sep 3, 2:35 PM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
335 PM PDT TUE SEP 3 2013
NVZ030-032300-
HUMBOLDT COUNTY NV-
335 PM PDT TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 400 PM PDT...
AT 329 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLCONDA...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SLOW DOWN IN AREAS OF INTENSE RAINFALL. THIS
STORM WILL LOWER VISIBILITY TO UNDER 2 MILES.
* LOCATIONS IMPACTED INCLUDE...
GOLCONDA...
GOLCONDA SUMMIT...
INTERSTATE 80 NEAR GOLCONDA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4108 11736 4086 11724 4081 11761 4096 11761
TIME...MOT...LOC 2234Z 253DEG 9KT 4094 11750
JRM
Special weather statement, Sep 3, 3:13 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
413 PM PDT TUE SEP 3 2013
NVZ030-031-032345-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
413 PM PDT TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO AND EASTERN
HUMBOLDT COUNTIES UNTIL 445 PM PDT...
AT 411 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF GOLCONDA...MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 50 MPH AND HEAVY
RAIN ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TWIN CREEKS MINE...STATE ROUTE 789 AND MIDAS ROAD...
&&
LAT...LON 4146 11718 4119 11683 4097 11729 4105 11752
TIME...MOT...LOC 2312Z 237DEG 31KT 4112 11725
RLC
Flash Flood, Nye
- When
- September 3, 4:00 PM PST to 6:00 PM PST
- Where
- Nye County, 3.72 mi NW of Currant to 4.37 mi NW of Duckwater
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.767, -115.530
Law enforcement reported flooding at the Health Department Building in Duckwater. Debris from flooding made state route 379 impassable between mile marker 4 and 6.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 3 to 7, 2013$628,000 · 1 in hail · 22 events
- Flash Flooding in Idaho, September 3, 2013$708,000 · 3 events
- Flood and Hail in Rhode Island, September 3, 2013$85,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$46,000 · 52 kt wind · 13 events
- Damaging Winds in Arizona, September 3, 2013$60,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, September 3, 2013$33,000 · 52 kt wind · 9 events
- Damaging Winds in North Carolina, September 3, 2013$38,000 · 50 kt wind · 4 events
- Flash Flood and Flooding in Massachusetts, September 3, 2013$18,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$10,000 · 1 in hail · 14 events
- Flash Flood in Arizona, September 3, 2013$15,000 · 1 event
- Drought in Iowa, September 3 to 30, 20139 events
- Hail in Connecticut, September 3, 20131.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472676.